Health Briefs

health brief

Gastrointestinal Upset with Medications

Alternative Approaches to Common Medications that May be Causing Digestive Issues

by Hillary Howell, PharmD

Gastrointestinal Upset -

Below are some general informational guidelines for alternative approaches to common medications that may be causing digestive issues.

Since every person is different, with potentially different issues, always seek the guidance of a medical professional (i.e. a functional medicine practitioner) to determine the best approach for you.

Notorious GI (gastrointestinal) upset (i.e. nausea, vomiting, constipation, diarrhea, indigestion, abdominal pain and bloating) medications and alternative approaches include:

1. Non-Steroidal Anti-Inflammatories (NSAID) - Ibuprofen, naproxen - can cause stomach upset as well as ulcers and intestinal/stomach lining damage. Take with food. Depending on what you are treating homeopathic Arnica and Omega 3 fatty acids could possibly be used.

2. Antibiotics - Take with food (some with no calcium or iron). Take with probiotics at least 2 hours before or after to prevent normal gut flora disruption.

3. Metformin- For diabetes - Diarrhea and bloating are especially common. Take with food. Usually disappears 2-3 weeks after starting as the body adapts. Start at a low therapeutic and titrate up if needed as recommended by your healthcare provider. Alternatives - lifestyle changes such as diet and exercise.

4. Statins - cholesterol medications. Abdominal pain, nausea, constipation. Take it at bedtime. Alternatives - lifestyle changes such as diet and exercise.

5. Pain medication/narcotics - Tramadol, hydrocodone, morphine - Take with food. May cause nausea/vomiting and constipation. May need to consider stool softeners.

6. Iron - May cause constipation, nausea, vomiting. Take easier, more digestible forms such as ferrous bisglycinate. Take with food. Eat iron enriched foods.

Other considerations:
Is your GI upset with medications initially caused by a digestion problem? Are you taking a protein pump inhibitor (such as Prilosec or Nexium) that changes the pH in the gut, inhibiting absorption? Your medical professional can help identify the issue.

Hillary Howell, PharmD, is the founder of Apothecary & Co in Oxford, MI. For more information, call 248-572-6404 or visit ApothecaryAndCompany.com.

Read 772 times

Information

We do not necessarily endorse the views expressed in the articles and advertisements contained on this website, nor are we responsible for the products and services advertised.

The information contained herein is not intended to diagnose, treat, cure or prevent any disease or medical condition. Always seek the advice of your medical professional.

Recent Featured Articles

  • Yoga to Heal Trauma   Soothing Poses Calm the Nervous System  …
    Read more...
  • Conquering Chronic Pain   How the Body-Mind Connection Works   For three…
    Read more...

Contact Information

Michigan Healthy Living
& Sustainability, Inc.
d.b.a. Natural Awakenings of East Michigan
PO Box 283, Oxford, MI 48371

Tel: 248-628-0125
Fax: 866-556-5205

Contact us